Sequential, acute noninfectious uveitis associated with separate intravitreal injections of bevacizumab and ranibizumab.

Abstract

PURPOSE To report the unique response of a patient with exudative age-related macular degeneration who developed sequential episodes of acute noninfectious uveitis following separate intravitreal injections of bevacizumab and ranibizumab. METHODS Retrospective interventional case report. Chart review. RESULTS A 73-year-old white woman, who received monthly intravitreal bevacizumab injections for exudative age-related macular degeneration in the right eye, developed decreased vision 4 days after her last injection. She had trace anterior chamber cells and 1+ vitritis, consistent with a bevacizumab-associated uveitis. The patient improved on topical steroids and cycloplegics. Subsequently, her exudative age-related macular degeneration was treated with monthly ranibizumab injections. Optical coherence tomography demonstrated persistent subretinal fluid despite treatment. Seven days after her 11th ranibizumab injection, she developed sudden decreased vision, 2+ anterior chamber cell, and 4+ vitritis. Presumptive treatment for an exogenous bacterial endophthalmitis was given after a vitreous biopsy was performed, which demonstrated severe sterile infiltrates that were culture negative. All injections were stopped. Three months later, the subretinal fluid had disappeared, the vitritis has nearly resolved, but some intraretinal fluid persisted. CONCLUSION Acute noninfectious uveitis, a known risk following injection with either bevacizumab or ranibizumab, may develop sequentially in the same patient, suggesting the possibility of cross-sensitivity. Additionally, spontaneous anatomical improvement after uveitis from antibody-based vascular endothelial growth factor inhibition implies a suppressive immunomodulatory effect on vascular permeability or choroidal neovascularization. The availability of agents with alternative molecular structures, such as aflibercept, may permit additional insights into the complex relationship between choroidal neovascularization, vitritis, and innate and other immunologic processes.

DOI: 10.1097/ICB.0b013e3182964f7c

Cite this paper

@article{Cunningham2013SequentialAN, title={Sequential, acute noninfectious uveitis associated with separate intravitreal injections of bevacizumab and ranibizumab.}, author={Matthew A Cunningham and Paul Tlucek and James C Folk and H Culver Boldt and Stephen R Russell}, journal={Retinal cases & brief reports}, year={2013}, volume={7 4}, pages={355-8} }